Alert archive / Massachusetts / Small Craft Advisories in 2022
Small Craft Advisory 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Jan 12, 2022, 3:53 PM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2022, 3:53 PM EST (20:53 UTC)
- Expired
- Jan 12, 2022, 6:32 PM EST
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 12:59 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 12, 12:59 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1259 PM EST Wed Jan 12 2022
.SYNOPSIS...
Gusty winds continue this afternoon, with near seasonable
temperatures. Partly cloudy on Thursday with light winds along
with near to above normal temperatures for this time of year. A
low pressure system will track too far east of the region on
Friday for much impact, but a bit of rain/snow may clip parts of
Eastern Massachusetts and Rhode Island. Another shot of arctic
air follows later Friday into Saturday with well below zero wind
chills possible for a time. There is the potential for a strong
storm late Sunday into Monday, but specific impacts and
precipitation types remain uncertain. Drier weather returns
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1255 PM Update...
Ocean effect clouds continued to pass over Cape Cod and the Islands,
as well as south coastal MA/RI. This lower cloud cover will
persist thru sunset. Elsewhere, satellite imagery and obs show
mainly mid to high deck cloud cover crossing the region, which
will continue to provide filtered sunshine for the remainder of
the day.
Strong southwest winds at 2000 feet have been generating wind
gusts of 25-35 mph at the surface. The wind gusts are expected
to gradually diminish during mid-late afternoon. Highs in the
30s to low 40s are forecast.
Early Morning Discussion follows...
* Isolated snow showers possible early this AM across the
Cape/Islands. Gusty winds with temperatures rebounding to
seasonable readings.
Under cyclonic flow with a series of shortwaves lifting from SE
Ontario into northern New England and Nova Scotia. In response,
a warm front lifts into northern New England as a low deepens
near the St. Lawrence River Valley.
Generally expect dry and quiet weather across southern New
England today. The only exception is across the Cape/Islands
where isolated snow showers are possible. Have added this in the
latest update as several HREF members depict this, which makes
sense as we get into strong SW flow. This in combination with a
deeper first shortwave lifting across the eastern Great Lakes
into northern New England could bring some isolated showers.
Given how cold temps are aloft, still think we will have SLR
around 15-18. Not out of the question a few spots see up to
0.25" of snow.
Main concern across southern New England today is strong
southwesterly flow as a 30-50 kt low level jet moves through.
Should see good mixing per RAP/NAM/GFS Bufkit soundings, so have
blended the forecast toward the HRRRE/NAMNEST guidance. This
tends to do better in well mixed scenarios. Given the strong
mixing with warmer air advection am expecting quite a
temperature rebound today. Should see 925 hPa temperatures warm
to roughly -4 to 0 degrees Celsius, while we start off in the -8
to -12 degree Celsius range. Given the shortwaves lifting
through off to the northwest think there will be a mix of sun
and clouds with temps warming into the 30s across the interior
and upper 30s/low 40s along the coastal plain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Highlights
* Near to above normal temperatures expected. Could see a few
flurries across western/central MA late tonight into early
Thursday, but dry elsewhere.
Remain in the cyclonic flow through the short term. A shortwave
lifts into and through southern New England late tonight through
Thursday. A surface trough will be in place roughly from the Mid
Atlantic into Upstate New York during this timeframe.
Expecting dry and quiet weather across southern New England for
most. Some guidance does indicate that there could be some
flurries or perhaps a few snow showers across western/central MA
late on Wednesday into early Thursday. Given the moisture
available have only put a mention of flurries for now, but not
out of the question there may need to be isolated snow showers
added to the forecast. Should see 500 hPa temps in the -25 to
-30 degree Celsius range and given some heating and PWATs around
0.8 inches definitely not out of the question with the
shortwave swinging through. Was not confident enough to add
slight chances at this point in time.
Should see temps near to above normal for this time of year.
Going to be difficult for strong radiative cooling across the
region tonight given the cloud cover in place. Overnight lows in
the 20s for most, but will have some low 30 degree readings for
parts of the south coast. Temperatures continue to warm at 925
hPa with SW/S flow, which will bring 0 to +2 degree Celsius air
overhead. Bumped up temps slightly from the previous forecast as
am just a tad bit sunnier. Highs in the low/mid 40s for most.
The cold spots will be found across the higher terrain where
readings will be in the mid/upper 30s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...
High pressure builds over the Western USA while upper low near
Hudsons Bay lingers over the Northeast. One shortwave moves through
the resulting flow, diving southeast to the Carolina coast Thursday
night. A second shortwave dives out of Canada to the Gulf of Mexico
coast Sunday. Both shortwaves could affect Southern New England
Friday and Sunday night.
Both shortwaves push local ridges over Srn New England, bringing
temperatures near normal Friday and Monday, but below normal in
between.
Model solutions have been changeable the past 36 hours, and the
Monday forecast is Day 6 with plenty of time to shift around. So
confidence in the forecast is limited, especially for Sunday
night and Monday.
Details...
Thursday night and Friday...
First shortwave reaches the Mid Atlantic coast with potential to
affect parts of New England. However Canadian high pressure builds
east and deflects the motion of the coastal low pressure toward Nova
Scotia. With the storm track either over or outside of the 40N/70W
Benchmark, Expect any precipitation to reach Srn New England will be
limited to the Cape and Islands and possibly Southeast MA.
Precipitation should be a mix of rain and snow...mainly rain on the
Cape and mainly snow in interior Southeast MA. Diminishing pops in
the afternoon.
Nighttime lows Thursday night will be in the 20s inland and mid 30s
on the Cape and Islands. Daytime max temps in the 30s west of I-95
and lower 40s SE Mass and Cape Cod/Islands.
Friday night through Sunday...
High pressure builds over the region late Friday and Friday night.
The pressure gradient between the high and the coastal storm
will sharpen, bringing increasing north-northwest winds. Speeds
look to be 10-15 mph sustained and gusts 25-30 mph. Stronger
winds over Cape Cod and Islands with gusts 35-40 mph.
High pressure moves over the region Saturday and Sunday. Subsidence
should maintain dry weather and mostly clear skies, although clouds
may linger along or just off the coast. Temps at 925-mb fall to
between minus 16 and minus 19 Saturday, supporting max temps in the
teens inland and 20s along the coast. Temps modify Sunday, reaching
minus 8 to minus 10 at 925-mb and supporting max temps in the 20s
inland and 30-35 along the south coast.
Sunday night-Monday...
The second shortwave digs deeper and allows for a building ridge
over the ocean and a more southerly flow along the coast. As a
consequence, the model consensus now favors moving the surface storm
up the coast, spreading precip into Srn New England Sunday night and
lifting it north of our area late Monday. Greatest forecast
uncertainty is in the storm track and the resulting precip types.
The Temperatures start cold enough Sunday night to support snow.
model tracks have shifted west over the past 24 hours. The GFS moves
the system center through Eastern NY, while the ECMWF moves it
through CT and Northeast MA. This would be a cooler solution that
favors more snow. QPF consensus is in the range of 1-2 inches, so
the potential would favor a significant amount of precip...just not
certain whether it will be rain or snow. Current forecast will be
snow changing to rain along the south coast and all snow farther
north.
Tuesday...
Upper trough swings overhead with cold advection aloft and
diminishing cloud-level moisture. Expect some clearing, but the cold
air aloft...minus 30C to minus 34C...and lingering moisture may
generate some diurnal clouds. So expect partly sunny skies.
Temperatures at 925-mb will be around minus 6 to minus 9, supporting
max sfc temps in the 30s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence
VFR conditions expected, mainly mid-high deck clouds, except low
VFR ocean effect clouds south coast/Cape/Islands. SW wind gusts
25 to 35 kts thru 21Z, then diminishing by 00Z.
Tonight...High confidence
VFR, with lingering SW wind gusts around 20 kts on the
Cape/Islands diminishing during the evening. Otherwise light
S/SW winds. A few flurries possible over across the interior
late.
Thursday...High confidence
VFR conditions prevail. Still could have a few flurries across
parts of the interior during the morning. Light SW winds,
shifting to the SE towards 00Z.
Thursday Night: VFR to start, then areas of MVFR CIGs moving
into the area after 04Z. MVFR VSBYs in light rain/snow possible
towards 12Z Fri PVD-BOS and points S/E. Light SE wind becoming
N.
KBOS Terminal...High confidence in TAF. Low chance of a light
sea breeze developing after 18Z Thu.
KBDL Terminal...High confidence in TAF.
Outlook /Friday through Sunday/...
Friday: Mainly VFR, with local IFR possible. Windy with gusts
up to 35 kt. Slight chance SN.
Friday Night through Saturday: VFR. Windy with gusts up to
35 kt.
Saturday Night through Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High confidence
Gale Warnings for all waters today as a strong SW low level jet
moves through the region. Winds will be around 15-25 kts this
morning and increase to 20-30 kts this afternoon. Gusts between
30-40 kts, with the 40 kt gusts more likely across the eastern
outer waters. Seas build to 4-10 ft.
Tonight...High confidence
Small Craft Advisories will be needed as gusty winds diminish
and shift to the WSW. Will also see elevated seas diminishing as
the night progresses. By day break seas should be around 2-4 ft,
except for the southern waters where 3-5 ft seas remain.
Thursday...High confidence
Winds shifting to a S/SE direction with speeds around 5-10 kts.
Seas generally less than 3 ft.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Chance of rain.
Friday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of rain, chance of snow. Areas of
visibility 1 to 3 nm.
Friday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Rough seas up to 16 ft. Freezing spray, slight chance
of snow showers. Visibility 1 to 3 nm.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 15 ft. Freezing spray, slight chance of snow
showers. Local visibility 1 to 3 nm.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 11 ft. Freezing spray.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 6 PM EST this evening for ANZ231>235-237-
251.
Gale Warning until 4 PM EST this afternoon for ANZ230-236.
Gale Warning until 8 PM EST this evening for ANZ250-254>256.
&&
SYNOPSIS...WTB/BL
NEAR TERM...WTB/BL/NMB
SHORT TERM...BL
LONG TERM...WTB
AVIATION...WTB/BL/NMB
MARINE...WTB/BLHazardous weather outlook, Jan 12, 4:32 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EST Wed Jan 12 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-130945- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 AM EST Wed Jan 12 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254>256-130945- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EST Wed Jan 12 2022 ...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-251-130945- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 432 AM EST Wed Jan 12 2022 ...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-130945- Boston Harbor-Narragansett Bay- 432 AM EST Wed Jan 12 2022 ...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:49 PM EST | High Wind Watch | BOX | Barnstable, Dukes, Nantucket, Norfolk, Plymouth | 25 hr |
| Jan 12, 2:51 PM EST | Storm Watch | BOX | 24 hr | |
| Jan 12, 6:32 PM EST | Gale Watch | BOX | 21 hr | |
| Jan 12, 6:32 PM EST | Small Craft Advisory | BOX | 9 hr |
Nearby
Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.